Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 573, NWS Jackson, MS

December 31, 2002Holmes County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 31, 2002, 4:35 AM CST for Holmes County, Yazoo County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2002, 4:35 AM CST (10:35 UTC)
Expired
Dec 31, 2002, 5:00 AM CST
In force
25 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Holmes County, MS, Yazoo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 311035
SVRJAN
MSC051-163-311100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
430 AM CST TUE DEC 31 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 500 AM CST

* AT 430 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF LEXINGTON...OR ABOUT 9
  MILES EAST OF YAZOO CITY...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LEXINGTON AT 500 AM CST

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3287 9038 3274 9023 3309 8986 3322 9002

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 31, 3:50 AM CST, 45 minutes earlier.

Area forecast discussion, Dec 31, 3:50 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 AM CST TUE DEC 31 2002

MAIN CONCERNS CENTER ON FLOODING/SEVERE WEATHER FOR THIS MORNING
THEN AS COLD MID LEVEL CORE CROSSES SRN MS...A POTENTIAL FOR
ADDITIONAL TSRA THIS AFTERNOON AND EVENING. ALL RAIN SHOULD END LATE
TONIGHT...ONLY AREAS W OF MS RIVER BEFORE MIDNIGHT.

LATEST SATELLITE/SFC DATA ANALYSIS INDICATES MID/UPPER LOW SPINNING
OVER SE TX AND HEADED EWD ALONG I-10.  STRONG UVV ASSOCIATED WITH
ONGOING LINEAR MCS PRODUCING HEAVY RAIN OVER WRN MS AND ERN HALF LA.
LATEST TOR WW 816 IN EFFECT UNTIL 14Z FOR SERN MS AS LINE BOWS
THROUGH. EARLIER REPORT OF 68KT GUST AT KBTR HAS BEEN THE MOST
IMPRESSIVE OF THE NIGHT. EXPECT SOME SLOWING OF THE MID/UPPER LOW AS
IT TEMPORARILY DETACHES FROM NRN BRANCH FLOW.

SEVERE WEATHER POTENTIAL WILL DIMINISH AS SQUALL LINE ALONG HIGHWAY
49 PASSES THROUGH THIS MORNING HOWEVER THE COLD MID LEVEL CORE WILL
MOVE INTO SRN MS THIS AFTERNOON FOR A CHANCE AT SOME HAIL-PRODUCING
TSRA. WILL KEEP MENTION OF TSRA SRN SECTIONS THROUGH TODAY. WILL
ALSO HOLD ON TO FFA SINCE SEVERAL RIVERS REMAIN IN FLOOD AND RAIN
WILL BE FALLING.

ALL RAIN SHOULD END BEHIND DEPARTING LOW TONIGHT WITH AMOUNTS
GENERALLY LESS THAN ONE QUARTER INCH AFTER 03Z. EXPECT BACK EDGE OF
RAIN SHIELD WILL REACH ALONG THE MS RIVER AT MIDNIGHT FOR NEW YEAR
ARRIVAL...THIS EDGE WILL MOVE E TO AL BORDER BY 6AM 01/01/03. SO
MUCH FOR MOST OF THE FIREWORKS PLANS.

NEXT UPSTREAM SYSTEM PASSES N OF THE REGION THROUGH THE OZARKS INTO
THE OH VALLEY WEDNESDAY NIGHT AND THURSDAY. EVEN COLDER MID LEVEL
AIR ASSOCIATED WITH THIS TROUGH AS LARGE AREA OF -27C AT 500MB
SWEEPS ACROSS THE AREA. DRYING AIRMASS WILL RESUME AFTER THIS WAVE
PASSES AND COLD ADVECTION INCREASES IN LOW LEVELS FOR THURSDAY NIGHT
THROUGH FRIDAY.

LITTLE CHANGE TO EXTENDED...LATEST GFS NOT TOO CONSISTENT WITH
PREVIOUS RUN ON WHETHER DAYS 6 & 7 WILL BE DRY OR WET. MORE OF A
NWLY FLOW REGIME AS ADVERTISED BY UKMET/ECMWF SHOULD LEND TOWARD A
DRIER PERIOD FOR THE FIRST HALF OF NEXT WEEK.

PRELIM NUMBERS...
JAN 062/044/054/038/048 +61--
MEI 064/045/056/037/050 +71-1

.JAN...
AR...FLASH FLOOD WATCH IN EFFECT TODAY ARZ074-075.
LA...FLASH FLOOD WATCH IN EFFECT TODAY LAZ007>009-015-016-023>026.
MS...FLASH FLOOD WATCH IN EFFECT TODAY MSZ018-019-025>066-072>074.
Hazardous weather outlook, Dec 30, 1:18 PM CST, 15 hours 17 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CST MON DEC 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND WILL BECOME
MORE WIDESPREAD AND INTENSE OVERNIGHT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE...GENERALLY SOUTH OF INTERSTATE
20. THE MOST UNSTABLE AIR WILL REMAIN ALONG AND SOUTH OF HIGHWAY
84...FROM NEAR ARCHIE LOUISIANA...TO NATCHEZ MISSISSIPPI...TO
BROOKHAVEN...TO LAUREL.  DAMAGING STRAIGHT-LINE WINDS...DANGEROUS
LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

A COLD FRONT WILL MOVE INTO WARM...MOIST AND UNSTABLE AIR OVER
THE LOWER MISSISSIPPI RIVER VALLEY OVERNIGHT.  AS THE FRONT MOVES
ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE WILL ALSO PUSH
EAST INTO THE AREA TONIGHT.  WITH INCREASED INSTABILITY AND
SUPPORTIVE WINDS PROFILES...A FEW SEVERE THUNDERSTORMS COULD
DEVELOP OVERNIGHT.

...FLOODING...
LOCALLY HEAVY RAINFALL MAY INDUCE PONDING OVER LOW LYING AREAS IN
ANY THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT.
THROUGH EARLY TUESDAY...RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE IN STRONGER THUNDERSTORMS...ESPECIALLY WEST OF
INTERSTATE 55.

SOUTH WINDS WILL CONTINUE TO PUSH ABUNDANT MOISTURE INTO THE
LOWER MISSISSIPPI RIVER VALLEY THIS EVENING AND OVERNIGHT...AHEAD
OF THE COLD FRONT.  SHOULD THE SYSTEM SLOW DOWN...THE POTENTIAL
FOR HEAVY RAINFALL WILL INCREASE.

SOILS ARE ALREADY SATURATED FROM PREVIOUS EVENTS.  ADDITIONAL
RAINFALL COULD RAPIDLY RUN OFF AND PONDING MAY OCCUR...ESPECIALLY
ON ROADWAYS...IN CULVERTS AND OTHER LOW LYING AREAS.  WITH
ON-GOING RIVER FLOODING...SOME MINOR FLOODING OF SMALL CREEKS AND
STREAMS MAY ALSO OCCUR.  TRAVELERS SHOULD EXERCISE EXTREME
CAUTION AND SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

...DAYS TWO AND THREE...
THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY AFTERNOON...MAINLY
OVER EASTERN MISSISSIPPI.  AS THE COLD FRONT AND UPPER LEVEL
SYSTEM PUSH ACROSS THE REGION...A FEW STORMS MAY BECOME SEVERE.
DAMAGING WINDS... DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN WEATHER CONCERNS.  BY LATE TUESDAY...MOST OF THE
THUNDERSTORMS WILL HAVE DIMINISHED.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT.
PLEASE STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER EVENT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Dec 31, 12:38 AM CST, 3 hours 57 minutes before
LAZ007>009-015-016-023>026-310653-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1238 AM CST TUE DEC 31 2002

...THE TORNADO WATCH 814 HAS BEEN CANCELLED FOR NORTHEAST
PORTIONS OF LOUISIANA...

THE FOLLOWING PARISHES ARE NO LONGER IN THE TORNADO WATCH

MOREHOUSE...WEST CARROLL...EAST CARROLL...RICHLAND...MADISON...
FRANKLIN...TENSAS...CATAHOULA...CONCORDIA

CRAVEN
Local storm report, Dec 31, 4:35 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
435 AM CST TUE DEC 31 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    YAZOO CITY                MS   WIND DAMAGE
12/31/02   YAZOO                          ROOF BLOWN OFF APARTMENT
                                          BUILDING REPORTED BY
                                          YAZOO COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 2:33 AM CSTSevere Thunderstorm WarningJANLincoln42 min
Dec 31, 3:06 AM CSTSevere Thunderstorm WarningJANLawrence44 min
Dec 31, 3:36 AM CSTSevere Thunderstorm WarningJANMarion44 min
Dec 31, 4:08 AM CSTSevere Thunderstorm WarningJANLamar42 min
Dec 31, 4:09 AM CSTSevere Thunderstorm WarningJANLamar41 min
Dec 31, 4:37 AM CSTSevere Thunderstorm WarningJANForrest23 min
Dec 31, 4:54 AM CSTSevere Thunderstorm WarningJANJasper, Jones31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.